Doc: Doctor confidence necessary part of quality care

Keith Roach
To Your Health

Dear Dr. Roach: I have great confidence in my doctor, but my friends and family are concerned about my medical care. I’m in my late 60s, fit and enjoy good health. I have high blood pressure, well-controlled with one pill a day. My annual physical was very cursory, and my doctor didn’t give me an order for blood work. I don’t know if it was an oversight or whether he is cutting back on health-care costs. What are your thoughts?

R.E.

Dear R.E.: I, too, am concerned that your doctor might not be giving you the attention you need. A once-yearly exam may be appropriate, but it must include a careful physical exam and a detailed history. It is usual to check blood tests at least once yearly in people taking blood pressure medicine. Hypertension can affect the kidneys, and many of the medicines used to treat it can affect mineral levels. Any imbalance may need to be treated. But what is most important is that you have doubts that he is acting only in your best interests. It might be time to look for another provider.

Dear Dr. Roach: My doc says I have high blood levels of vitamins B-6 and B-12. I take no vitamins or supplements. The B vitamin levels have been elevated for about two years.

I have tingling in my hands and feet with foot pain. What could be causing this, and how do you bring the levels down? Are there any tests that can help to find the cause?

G.D.

Dear G.D.: High levels of B vitamins are occasionally seen in people taking large amounts of supplements, but the body is very good at excreting excess amounts.

I found several case studies of people with neuropathy (“neuropathy” just means “nerve damage,” and there are many causes; a classic symptom of neuropathy is a tingling or burning sensation) related to high levels of B-6, almost all of whom were taking large doses, either by vitamin tablets or supplemented energy drinks. However, some people had high levels despite no supplements, and it is hypothesized that there might be a mutation leading to a problem in B-6 metabolism. The only advice I have is to avoid foods high in B-6 (a list is at 1.usa.gov/1PxyC3u) and read labels carefully to avoid foods fortified with B-6. The B-12 level you have is not associated with neuropathy as far as I can find, so I think it’s the B-6.

Email questions to ToYourGoodHealth

@med.cornell.edu.